Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 301, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2005, 9:01 PM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2005, 9:01 PM CDT (02:01 UTC)
- Expired
- Aug 3, 2005, 10:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Cottonwood County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 9:10 PM CDT | TSTM WND DMG | Westbrook, MN | TREES DOWN IN WESTBROOK. |
| Aug 3, 9:10 PM CDT | TSTM WND GST 80 | Westbrook, MN | NUMEROUS TREES UPROOTED. DAMAGE TO BUILDINGS AT LUMBER YARD AND SCHOOL BUS YARD. ROOF OF AN APARTMENT BUILDING TORN OFF. |
| Aug 3, 9:14 PM CDT | TSTM WND GST 60 | Westbrook, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 7:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 040201 SVRFSD MNC033-101-040300- /O.NEW.KFSD.SV.W.0301.050804T0201Z-050804T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 901 PM CDT WED AUG 3 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA EASTERN MURRAY COUNTY IN SOUTHWEST MINNESOTA * UNTIL 1000 PM CDT * AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF WESTBROOK...OR ABOUT 12 MILES EAST OF SLAYTON...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... STORDEN AROUND 915 PM CDT JEFFERS AROUND 930 PM CDT BINGHAM LAKE AROUND 940 PM CDT MOUNTAIN LAKE AROUND 955 PM CDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4404 9561 4386 9558 4387 9488 4409 9489 $$ MJF
3 follow-up statements
000 WWUS53 KFSD 040221 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 920 PM CDT WED AUG 3 2005 MNC033-101-040300- /O.CON.KFSD.SV.W.0301.000000T0000Z-050804T0300Z/ MURRAY MN-COTTONWOOD MN- 920 PM CDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR COTTONWOOD AND EASTERN MURRAY COUNTIES... AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING EDGE AND STRONGEST PART OF THE STORM WAS LOCATED NEAR STORDEN...OR ABOUT 13 MILES NORTHWEST OF WINDOM...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DELFT AROUND 930 PM CDT BINGHAM LAKE AROUND 935 PM CDT MOUNTAIN LAKE AROUND 945 PM CDT THIS STORM IS BEGINNING TO WEAKEN...BUT STILL COULD PRODUCE 60 MPH WINDS TO THE SURFACE. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. STAY ALERT FOR FUTURE STATEMENTS IN CASE THIS WARNING IS CANCELLED EARLY. LAT...LON 4404 9561 4386 9558 4387 9488 4409 9489 $$ MJF
000 WWUS53 KFSD 040237 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 936 PM CDT WED AUG 3 2005 MNC101-040246- /O.CAN.KFSD.SV.W.0301.000000T0000Z-050804T0300Z/ MURRAY MN- 936 PM CDT WED AUG 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MURRAY COUNTY IS CANCELLED... THE STORM HAS EXITED THE COUNTY. LAT...LON 4406 9545 4388 9538 4387 9488 4409 9489 $$ MNC033-040300- /O.CON.KFSD.SV.W.0301.000000T0000Z-050804T0300Z/ COTTONWOOD MN- 936 PM CDT WED AUG 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR COTTONWOOD COUNTY... AT 936 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STRONGEST PART OF THE STORM WAS LOCATED 5 MILES EAST OF JEFFERS...OR ABOUT 13 MILES NORTH OF WINDOM...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNTAIN LAKE AROUND 950 PM CDT THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4406 9545 4388 9538 4387 9488 4409 9489 $$ MJF
000 WWUS53 KFSD 040257 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 957 PM CDT WED AUG 3 2005 MNC033-040307- /O.EXP.KFSD.SV.W.0301.000000T0000Z-050804T0300Z/ COTTONWOOD MN- 957 PM CDT WED AUG 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR COTTONWOOD COUNTY EXPIRES AT 1000 PM CDT... THE WARNING WILL BE ALLOWED TO EXPIRE AT 10 PM AS THE STORM EXITS THE COUNTY. LAT...LON 4406 9545 4388 9538 4387 9488 4409 9489 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:50 PM CDT, 6 hours 11 minutes earlier.
Area forecast discussion, Aug 3, 2:50 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT WED AUG 3 2005 .DISCUSSION... MAIN FCST PBLM WL BE WHEN TRW WL DEVELOP ACRS CWA TONIGHT. ATTM...MID LEVEL CAP IN PLACE WHILE CDFNT IS MOVG THRU SRN CWA. CAP IS NOT EXPECTED TO BREAK UNTIL THIS EVE WITH APPROACH OF S/W. CAP SHUD BREAK FIRST ACRS WRN CWA AND COOLING WL SPREAD E DURING NITE. TRW OVR WRN SD ASSOCD WITH THIS S/W SHUD CONT TO DEVELOP AS IT MOVES EWD. NEXT QUESTION WL BE SVR WX THREAT. SINCE COOLER AIR ALOFT LAGS WELL BEHIND FNT...AND LOW LEVELS BECOME MORE STABLE WITH INFLUX OF COOLER AIR IN THE LOW LEVELS WITH TIME...THREAT OF SVR WX MAY BE SOMEWHAT LIMITED. CUD SEE SVR STORMS OVR WRN CWA THIS EVE...BUT AS NIGHT PROGRESSES MAY JUST TURN INTO RAIN EVENT...AS GUSTY WINDS ASSOCD WITH STORMS MAY HAVE A HARD TIME REACHING SFC. STILL WITH COLDER AIR ALOFT CUD SEE DECENT HAIL WITH SOME OF THE STORMS AS SHEAR STILL FAIRLY GOOD. LINGERING PRECIP OVR SERN CWA THU MORN...BUT CWA SHUD CLEAR OUT NICELY WITH COOLER TEMPS AND DRIER AIR EXPECTED. SHUD REAMIN MILD ON FRI WITH DRY AIR IN PLACE AND PLENTY OF SUNSHINE. WL WARM UP AGAIN THIS WEEKEND AS RIDGE ALOFT BUILDS OVR NRN ROCKIES...BUT WL NOT BE AS HUMID AS IT HAS BEEN. HUMIDITY SHUD RETURN NICELY BY MON AS RIDGE AXIS SHIFTS EWD INTO PLAINS ALLOWING BEETER LLM TO RETURN. WL ALSO BE HOT AGAIN MON INTO WED...WITH CDFNT MOVING THRU WED. WL KEEP DRY FRI THRU TUES...WITH A CHC OF TRW ON WED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 3, 10:54 AM CDT, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1054 AM CDT WED AUG 03 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1054 AM CDT WED AUG 03 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH AND EAST OF A LINE FROM TYNDALL TO SIOUX FALLS TO JACKSON MN LATE AFTERNOON INTO THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER WILL BE WIND GUST OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 4 PM. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTHWEST IOWA AFTER 6 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 3, 8:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL VIBORG 43.17N 97.08W
08/03/2005 0.88 INCH TURNER SD LAW ENFORCEMENT
PEA TO NICKEL SIZE HAIL
&&
CJSpecial weather statement, Aug 3, 8:41 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 841 PM CDT WED AUG 3 2005 SDZ038-050-052-053-057>059-063-064-040210- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- 841 PM CDT WED AUG 3 2005 ...SEVERE THUNDERSTORMS WATCH NUMBER 699 CANCELLED ALONG AND WEST OF JAMES RIVER VALLEY... THE THREAT OF SEVERE WEATHER HAS ENDED WEST OF THE JAMES RIVER. THUS THE WATCH HAS BEEN CANCELLED FOR THAT AREA.
Local storm report, Aug 3, 8:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST 3 SW IONA 43.88N 95.83W
08/03/2005 60 MPH MURRAY MN TRAINED SPOTTER
&&
CJLocal storm report, Aug 3, 8:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 13 W WESSINGTON SPRINGS 44.08N 98.83W
08/03/2005 1.75 INCH JERAULD SD PUBLIC
0515 PM HAIL WESSINGTON SPRINGS 44.08N 98.57W
08/03/2005 1.00 INCH JERAULD SD TRAINED SPOTTER
0531 PM HAIL MOUNT VERNON 43.71N 98.26W
08/03/2005 1.00 INCH DAVISON SD LAW ENFORCEMENT
0538 PM HAIL MOUNT VERNON 43.71N 98.26W
08/03/2005 1.75 INCH DAVISON SD LAW ENFORCEMENT
0542 PM HAIL WOONSOCKET 44.05N 98.27W
08/03/2005 0.75 INCH SANBORN SD TRAINED SPOTTER
0545 PM HAIL WOONSOCKET 44.05N 98.27W
08/03/2005 1.50 INCH SANBORN SD TRAINED SPOTTER
0558 PM HAIL 1 NW MITCHELL 43.74N 98.05W
08/03/2005 0.75 INCH DAVISON SD TRAINED SPOTTER
0601 PM HAIL MITCHELL 43.73N 98.03W
08/03/2005 1.00 INCH DAVISON SD TRAINED SPOTTER
0623 PM HAIL 6 WSW FULTON 43.69N 97.93W
08/03/2005 0.88 INCH HANSON SD TRAINED SPOTTER
0630 PM HAIL 9 SE IROQUOIS 44.27N 97.72W
08/03/2005 0.75 INCH KINGSBURY SD TRAINED SPOTTER
0630 PM HAIL 5 S MITCHELL 43.66N 98.03W
08/03/2005 1.75 INCH DAVISON SD TRAINED SPOTTER
0647 PM HAIL 6 WSW FULTON 43.69N 97.93W
08/03/2005 0.88 INCH HANSON SD TRAINED SPOTTER
0654 PM HAIL ALEXANDRIA 43.65N 97.78W
08/03/2005 1.75 INCH HANSON SD TRAINED SPOTTER
WINDOWS BROKEN BY HAIL.
0657 PM HAIL PARKSTON 43.39N 97.99W
08/03/2005 1.00 INCH HUTCHINSON SD TRAINED SPOTTER
0704 PM HAIL 2 W EMERY 43.60N 97.66W
08/03/2005 1.00 INCH HANSON SD EMERGENCY MNGR
0722 PM HAIL 1 E SALEM 43.72N 97.37W
08/03/2005 0.88 INCH MCCOOK SD LAW ENFORCEMENT
0730 PM HAIL WENTWORTH 44.00N 96.96W
08/03/2005 0.75 INCH LAKE SD PUBLIC
0759 PM HAIL 4 SSW TRENT 43.85N 96.69W
08/03/2005 0.88 INCH MOODY SD TRAINED SPOTTER
0803 PM HAIL SSW TRENT 43.91N 96.66W
08/03/2005 0.88 INCH MOODY SD TRAINED SPOTTER
0825 PM TSTM WND GST 1 E PIPESTONE 44.00N 96.29W
08/03/2005 65 MPH PIPESTONE MN TRAINED SPOTTER
2 TREES DOWN.
0837 PM HAIL VIBORG 43.17N 97.08W
08/03/2005 0.88 INCH TURNER SD LAW ENFORCEMENT
PEA TO NICKEL SIZE HAIL
0846 PM TSTM WND GST 3 SW IONA 43.88N 95.83W
08/03/2005 60 MPH MURRAY MN TRAINED SPOTTER
&&
CJLocal storm report, Aug 3, 8:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
854 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM TSTM WND GST SLAYTON 43.99N 95.75W
08/03/2005 60 MPH MURRAY MN FIRE DEPT/RESCUE
&&
CJLocal storm report, Aug 3, 8:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT WED AUG 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL 5 E MARSHALL 44.45N 95.69W
08/03/2005 0.88 INCH LYON MN TRAINED SPOTTER
&&
CJThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:22 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone, Rock | 38 min |
| Aug 3, 8:39 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.